Citalopram can ruin your Sex Drive

After a car accident in 2012, I began experiencing anxiety. Over time, the anxiety became worse and included bouts of depression and panic attacks. My mood was low and I needed help and so after 6 months of struggling I visited my GP.

My GP prescribed me 20mg of Citalopram daily which I (begrudgingly) began to take. Within 2 weeks people around me had noticed the difference and within 6 months I was free of panic attacks. My mood swings had almost completely stopped and life was better. Citalopram had changed my life. Except I’d noticed something: a general numbness of all of my feelings. It was as if not only had my low mood been suppressed, but also my high mood. Not only that, but other emotions where also less noticeable than before, in particular my sex drive.

Low Sex Drive caused by Citalopram

It wasn’t that Citalopram stopped me wanting to have sex, I just found myself not thinking about it anywhere near as much. I was fine once I ‘got in the mood’, but the inclination to want to get in the mood had almost vanished. I knew that if I didn’t take the medication for a couple of days, the sex drive would come back. However, so would all the negative effects of taking the anti-depressant.

Other feelings were numbed

It wasn’t just sex drive that was an issue and I find that other senses were also suppressed. For example, if I was sitting in a group of people, I could easily find myself drifting in and out of the conversation whilst not feeling like I needed to be involved.

That’s how I think Citalopram works. It obviously does the job of increasing uptake in the brain of serotonin, but also seems to numb all senses indiscriminately. It’s a widely reported side effect.

What you can do to help

It seems that there’s little you can do to help increase your sex drive permanently whilst taking Citalopram, other that to stop taking it. That’s not receommned without the advice of your GP.

My own doctor offered me Viagra, but only on a private prescription and it was very expensive. I also didn’t want to take Viagra in my mid thirties!

One way of helping is to remember you’re finding it difficult and speak to your partner. If they are understanding, it may be that they are prepared to put in more effort to ‘get the party started’. Once you’re in the mood, you’ll be fine.

It might also be time for the sexy underwear to come out of the closet, or time to indulge in some new toys!

Another way of increasing your sex drive when taking Citalopram is to reduce you dosage with the help of your GP. It does seem that the lower the dose, the lower the reported problems.

I’ve been taking Citalopram for a couple of weeks and my sex drive is fine

That’s great! Hopefully things will stay that way for you. However, it took many months before I noticed a problem.

 

Remember – never stopped taking any anti-depressants without consulting your doctor.